Wisconsin, 2002

Damaging Wind in Wisconsin, July 17, 2002

July 17, 2002 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed in a warm and humid atmosphere along the outflow of an earlier thunderstorm. One of the storms uprooted eight 80 foot tall pine trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in a warm and humid atmosphere along the outflow of an earlier thunderstorm. One of the storms uprooted eight 80 foot tall pine trees. Two of the trees landed on cabins and one destroyed a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 2:25 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
325 PM CDT WED JUL 17 2002

MAIN FCST CONCERN THIS FCST CYCLE WL BE TIMING WK FNTL BOUNDARIES
DROPPING THRU THE RGN AND PCPN TRENDS.

THE 19Z SFC ANALYSIS INDICATED A NRLY E-W FNTL BNDRY ROUGHLY NORTH OF A
LINE FROM MANISTIQUE TO DULUTH. TEMPS SOUTH OF THE FNT HAVE CLIMBED TO
AROUND 90 OVR MOST AREAS WITH DEW PTS AROUND 70. INSTABILITY HAS
STEADILY BEEN INCREASING OVR NRN WI WHERE CAPES NOW > 2000 J/KG. SATL
IMAGERY AND RADAR MOSAIC HAS SHOWN TSTMS QUICKLY DEVELOPING ALONG AND
SOUTH OF THE FNT. CONVERGENCE ALONG THE FNT NOT OVERLY IMPRESSIVE AND
LTL IF ANY MID-LVL SUPPORT TO BE FOUND. HOWEVER...THERE IS A BROAD UPR
LVL DIFFLUENCE FROM RIGHT ENTRANCE RGN OF JET MOVG ACROSS ERN ONTARIO/
WRN QUEBEC. WL LIKELY HAVE TO WATCH THESE STORMS FOR A WHILE THIS
EVENING FOR ANY ISOLATED SVR POTENTIAL (LRG HAIL/DAMAGING WND GUST).

CURRENT THINKING IS THAT CONVECTION WL CONT INTO THE EVENING UNTIL
SUNSET AND THEN GRADUALLY WEAKEN. FNT TO SAG SOUTH OVRNGT AND RESIDE OVR
S-CNTRL WI BY 12Z THU. WL KEEP EVENING PCPN WORDING GOING FOR THE NORTH
AND OPEN ENDED CHC FOR THE SRN SECTIONS OF THE FCST AREA. MDLS DIFFER
SOMEWHAT WITH RESPECT TO QPF ON THU. MDLS DO AGREE ON TAKING FNT FROM
SRN WI INTO NRN IL BY 00Z FRI. BELIEVE ETA (AND AVN TO A DEGREE) IS
CATCHING ON TO MCS OVR THE NRN PLAINS AND TAKING REMNANTS SE ALONG
THICKNESS LINES. CAPES WL BE IN THE 1-2K RANGE SO INSTABILITY WL BE
PRESENT. PENDING ON WHERE FNTL BNDRY ENDS UP...THERE IS STILL A CHC OF
TSTMS THU AFTERNOON OVR THE SRN HALF OF WI.

WK HI PRES SETTLES INTO THE GREAT LKS RGN THU NGT SO EXPECT A DRY AND
COOLER NGT. THERE MAY BE A WK FNT TRYING TO DROP SOUTH ON FRI BUT LACK
OF MSTR AND DYNAMICS PRECLUDE ANY PCPN MENTION AT THE MOMENT.

APRS THE NXT CHC OF PCPN OCCURS ON SUNDAY THO EXTENDED MDLS HAVE TIMING
DIFFERENCES WITH RESPECT TO HANDLING OF FNTL BOUNDARIES. THE ECMWF AND
UKMET SAG A BNDRY SOUTH EARLY ON SUNDAY...WHILE THE AVN AND CANADIAN
HOLD BNDRY BACK UNTIL LATE SUNDAY. THERE ALSO COULD BE A WRMFNT TRYING
TO LIFT BACK NORTH (ASSUMING THE SLOWER SPD OF BNDRY). DUE TO
UNCERTAINTY OF FNTL POSITIONS...PREFER TO MENTION AT THE LEAST A CHC OF
SHWRS/TSTMS OVR THE FCST AREA. THIS UNCERTAINLY CONTS INTO MON...THO
MDLS DO HINT THAT BNDRY TO BE SOUTH OF FCST AREA BY AFTERNOON.

GUID TEMPS ARE REASONABLY CLOSE NXT 48 HRS. USED A BLEND FOR TEMPS.

.GRB...NONE.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 17, 11:00 AM CST, 4 hours 20 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED JUL 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ACROSS THE FORECAST AREA THIS
AFTERNOON OR TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH-CENTRAL WISCONSIN
THIS AFTERNOON...AND A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW OF THE STORMS COULD BE STRONG ENOUGH TO PRODUCE WINDS
TO AROUND 60 MPH.

A WEAK COLD FRONT WILL SLOWLY WORK ITS WAY SOUTH OVER THE AREA THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE
FRONT. HOWEVER...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN QUITE
SCATTERED...SO MANY AREAS WILL NOT RECEIVE ANY RAIN.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR
TONIGHT.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
July 17, 3:20 PM CST
Where
Vilas County, 10 mi W of Land O Lakes
Measured
60 kt (69 mph)
Reported by
BROADCAST MEDIA
Coordinates
46.133, -89.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310399.